Grapefruit may make medications turn deadly

Spread the love

People who rely on medication to keep health problems in check have a new worry from an unlikely source. The sour grapefruit that some people enjoy for breakfast after sweetening it with sugar can turn some pharmaceutical products into dangerous drugs causing serious injury or even death in some cases. Residents of Tennessee who take medication and eat grapefruit should consult their doctor. The sometimes lethal combination may well lead to some products liability lawsuits.

The possible impact of grapefruit on those taking prescription medications was explored in a just published medical study. It found that the number of medications which can lead to harmful side effects when combined with some of the ingredients in grapefruit has increased by more than double since 2008.

The problem is that grapefruit contains a furanocoumarins variety of chemicals. These chemicals wind up preventing an enzyme in the human liver and small intestine necessary to break down harmful toxins from working. This causes a variety of medications to linger longer in the human body, bolstering their effect, so that taking one dose of medication with water is magnified by a factor of five when the drug is taken with grapefruit juice.

The medical study found at least 85 medications with a currently known interaction with grapefruit juice. Among the medications impacted by grapefruit are some antibiotics in common use, drugs taken by transplant patients for immune system suppression to avoid tissue rejection, Lipitor and some other anti-cholesterol statins.

If using a drug with certain products, such as grapefruit, presents a hazard to users, it is important to explore that situation and remedy it. Doctors should inform patients about any dangers associated with a drug, and the manufacturers need to properly warn the public of any side effects.

Source: NPR, “More Drugs Cited As A Risky Mix With Grapefruit,” Helen Thompson, Nov. 27, 2012